MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655

AOMORI OLYMPUS CO., LTD. SINGLE USE ELECTROSURGICAL KNIFE KD-655
Model Number KD-655U
Medical Device Problem Code Dull, Blunt (2407)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/06/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported to olympus that the electrosurgical knife was unable to cut properly and difficulty with injection was observed during a submucosal dissection.A similar device was used as replacement, but the same issues were observed.Consequently, a fragmented mucosectomy had to be performed instead.As a result, the patient required a colonoscopy in 3 to 6 months instead of 3 to 6 years.There was no further harm or user injury reported due to the event.Case with patient identifier (b)(6) reports the initial electrosurgical knife.Case with patient identifier (b)(6) reports the replacement electrosurgical knife.
 
Additional Manufacturer Narrative
The device has not been returned to olympus and the definitive cause of the user's experience cannot be determined at this time.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation or when additional information becomes available.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the high frequency knife stopping energizing was likely caused by the following: 1.The contact area between the cutting knife and target tissue was large which decreased the high frequency current density.2.Adhesion of burnt tissue on the cutting knife prevented conduction of the electric current.In addition, based on similar cases, the saline likely could not feed because the burnt tissue that was generated during the incision, adhered on the cutting knife or distal end cover which blocked the nozzle.As a result, the saline could not be feed and/or be injected.However, the root cause of these reported events could not be determined.The event can be detected/prevented by following the instructions for use (ifu) which state: ¿do not use this instrument with burnt tissue adhering to cutting knife or tip.Use the instrument after removing the burnt tissue adhering with a lint-free cloth.¿ this supplemental report includes information added to d8.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE ELECTROSURGICAL KNIFE KD-655
Common Device Name
SINGLE USE ELECTROSURGICAL KNIFE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key16160090
Report Number9614641-2023-00059
Device Sequence Number17991149
Product Code KNS
UDI-Device Identifier04953170377532
UDI-Public04953170377532
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K171158
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 05/09/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberKD-655U
Device Lot Number24K
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/22/2022
Supplement Date Received by Manufacturer04/19/2023
Initial Report FDA Received Date01/13/2023
Supplement Report FDA Received Date05/09/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Patient SexUnknown